South Dakota, 2004Lightning Strike in South Dakota, August 31, 2004
August 31, 2004 · NWS FSD · 1 event in 1 county or zone
1 lightning, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Aug 31, 2:06 AM CST, 3 hours 54 minutes earlier.
Area forecast discussion, Aug 31, 2:06 AM CST, 3 hours 54 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
306 AM CDT TUE AUG 31 2004
.DISCUSSION...
CONVECTION CONTINUES TO PRESS EAST THIS MORNING AND WILL LIKELY NOT
WEAKEN UNTIL AFTER SUNRISE. NICE LLJ FOCUSING ACTIVITY...WHICH DOES
FINALLY VEER AND WEAKEN AFTER 12Z. LOOKS LIKE A WEAK BOUNDARY SHOULD
SLIP INTO THE SOUTHERN PART OF THE CWA TODAY...AND A FEW
THUNDERSTORMS COULD DEVELOP THERE...MAINLY SOUTH OF A SPENCER IOWA
TO VERMILLION LINE. STILL EXPECT THINGS TO CLEAR OUT PRETTY NICELY
BEHIND THIS...SO TEMPERATURE WILL NOT BE TOO AFFECTED BY THIS.
NEXT CHANCE FOR CONVECTION LOOKS LIKE WEDNESDAY NIGHT...MAINLY IN NW
IA...WHERE RETURN FLOW OVER WEAK BOUNDARY EXISTS. HAVE ADDED ISO
TSRA TO THAT AREA.
THIS SHOULD SET UP A VERY HOT THURSDAY AS MAIN SYSTEM BEGINS TO DIG
INTO THE ROCKIES. STILL LOOKING LIKE MAINLY POST FRONTAL
PRECIPITATION WITH THIS SYSTEM...AND WILL GEAR TIMING OF POPS
TOWARDS THIS. WILL PROBABLY SEE A PREFRONTAL TROF DEVELOP OVER
CENTRAL SOUTH DAKOTA ON THURSDAY AFTERNOON WHERE STRONGEST HEATING
AND MIXING OCCUR. THIS COULD BE A POTENTIAL SPOT FOR
DEVELOPMENT...BUT WITH DRY CONDITIONS AND WARM MID LEVELS...WILL NOT
ADD ANY POPS. FRIDAY SHOULD BE OUR BEST SHOT AT PRECIPITATION...AS
MODELS CONTINUE TO SLOW A BIT AND BEST FRONTOGENESIS AND UPPER LEVEL
FORCING LAG. BIG QUESTION FOR FRIDAY WILL BE IF ANY PREFRONTAL
CONVECTION DEVELOPS ON THURSDAY EVENING AND THEN HOW MUCH LOW LEVEL
WINDS BACK ON FRIDAY AHEAD OF FRONT. BEST SCENARIO FOR POTENTIAL
WIDESPREAD CONVECTION ON FRIDAY WOULD BE FOR PREFRONTAL CONVECTION
THUR EVENING TO DROP A BOUNDARY INTO NORTHERN NEBRASKA...THEN HAVE
THAT ADVECT NORTH DURING THE DAY AND HAVE SOMETHING TO FOCUS
ACTIVITY AHEAD OF THE MAIN FRONT FRIDAY AFTERNOON.
STILL LOOKING LIKE COOLER WEATHER FOR THE WEEKEND.
.FSD...WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&
08
Hazardous weather outlook, Aug 31, 4:20 AM CST, 1 hour 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
520 AM CDT TUE AUG 31 2004
SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-011200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
520 AM CDT TUE AUG 31 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS...
A COOL FRONT WILL SLOWLY SLIDE ACROSS THE AREA DURING THE MORNING
HOURS BEFORE STALLING ACROSS NORTHWEST IOWA THIS AFTERNOON.
THUNDERSTORMS WILL CONTINUE AHEAD OF THIS FRONT DURING THE
MORNING HOURS BEFORE GRADUALLY ENDING ACROSS THE AREA AFTER 9 AM.
THESE STORMS WILL MAINLY REMAIN ALONG AND EAST OF INTERSTATE 29.
A FEW OF THESE STORMS COULD PRODUCE NICKEL SIZE HAIL. THERE IS
ALSO A SLIGHT CHANCE THAT THUNDERSTORMS WILL REDEVELOP ALONG THE
FRONT DURING THE AFTERNOON AND EARLY EVENING HOURS. THESE
STORMS...IF THEY FORM WILL REMAIN SOUTH OF A SIOUX CITY TO SPIRIT
LAKE LINE. THESE STORMS COULD PRODUCE LARGE HAIL AND WIND GUSTS
TO 60 MPH.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE POSSIBLE THIS MORNING EAST OF
INTERSTATE 29...AND AGAIN THIS AFTERNOON SOUTH OF A SIOUX CITY TO
SPIRIT LAKE LINE AFTER 3 PM.
&&
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
JRM
In the hours before
Local storm report, Aug 31, 5:10 AM CST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
610 AM CDT TUE AUG 31 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0553 AM HAIL SIOUX FALLS 43.54N 96.73W
08/31/2004 0.25 INCH MINNEHAHA SD TRAINED SPOTTER
&&
DEMORINLightning, Davison
- When
- August 31, 6:00 AM CST
- Where
- Davison County, Mitchell
- Property damage
- $10,000
- Reported by
- NEWSPAPER
- Coordinates
- 43.675, -98.146 (the zone’s center; the record gives no point)
Lightning struck and damaged the brick chimney at the public safety building.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Texas, August 31, 2004$75,000 · 4 events
- Hail in Nebraska, August 31, 20041 in hail · 3 events
- Flash Flooding in Texas, August 31, 20042 events
- Hail in Colorado, August 31, 20041 in hail · 2 events
- Damaging Winds in Montana, August 31, 200455 kt wind · 2 events
- Damaging Wind in Nebraska, August 31, 2004$10,000 · 61 kt wind · 1 event
- Flash Flood in New Jersey, August 31, 20041 event
- Flash Flood in Texas, August 31, 20041 event
- Damaging Wind in Florida, August 31, 200450 kt wind · 1 event
- Lightning Strike in Florida, August 31, 20041 event
- Damaging Wind in Georgia, August 31, 200450 kt wind · 1 event
- Funnel Cloud in Florida, August 31, 20041 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5418943.